Epinephrine-induced pulmonary edema throughout hip arthroscopy: a report of two instances and a evaluation of the literature.
Phys Sportsmed. 2017 Sep;45(three):353-356
Authors: Belkin NS, Degen RM, Liguori GA, Kelly BT
OBJECTIVES: Hip arthroscopy utilization has considerably elevated lately. Whereas it’s a comparatively secure process, it’s not with out danger. Life-threatening issues, albeit uncommon, can doubtlessly happen and should be appropriately acknowledged and handled. We describe 2 instances during which sufferers’ present process hip arthroscopy developed pulmonary edema and their respective programs of therapy.
METHODS: Each sufferers had been being handled for symptomatic femoroacetabular impingement (FAI), with labral tears, requiring operative administration after a failed trial of conservative administration. The complication occurred throughout a major hip arthroscopy process and a retrospective evaluation of their scientific information and intra-operative notes was carried out.
RESULTS: Hip arthroscopy was carried out underneath spinal anesthetic within the supine place in each sufferers. In each procedures, sufferers developed extreme hypertension and tachycardia, with subsequent oxygen desaturations with famous pulmonary edema. The postulated etiology was systemic results from intra-articular epinephrine, inflicting acute pulmonary edema with corresponding cardiovascular modifications. With supportive air flow, selective alpha-adrenergic blocker and furosemide administration, and cessation of epinephrine publicity, important indicators normalized and each sufferers skilled symptom decision.
CONCLUSION: Throughout arthroscopy, if acute hypertension, tachycardia and hypoxia develop, epinephrine-induced pulmonary edema ought to be thought of as a trigger by the treating orthopedic surgeon and anesthesiologist with a view to provoke an acceptable therapy plan.
PMID: 28420300 [PubMed – indexed for MEDLINE]